Open Access
Translator Disclaimer
December 2020 A Role for Symmetry in the Bayesian Solution of Differential Equations
Junyang Wang, Jon Cockayne, Chris. J. Oates
Bayesian Anal. 15(4): 1057-1085 (December 2020). DOI: 10.1214/19-BA1183


The interpretation of numerical methods, such as finite difference methods for differential equations, as point estimators suggests that formal uncertainty quantification can also be performed in this context. Competing statistical paradigms can be considered and Bayesian probabilistic numerical methods (PNMs) are obtained when Bayesian statistical principles are deployed. Bayesian PNM have the appealing property of being closed under composition, such that uncertainty due to different sources of discretisation in a numerical method can be jointly modelled and rigorously propagated. Despite recent attention, no exact Bayesian PNM for the numerical solution of ordinary differential equations (ODEs) has been proposed. This raises the fundamental question of whether exact Bayesian methods for (in general nonlinear) ODEs even exist. The purpose of this paper is to provide a positive answer for a limited class of ODE. To this end, we work at a foundational level, where a novel Bayesian PNM is proposed as a proof-of-concept. Our proposal is a synthesis of classical Lie group methods, to exploit underlying symmetries in the gradient field, and non-parametric regression in a transformed solution space for the ODE. The procedure is presented in detail for first and second order ODEs and relies on a certain strong technical condition – existence of a solvable Lie algebra – being satisfied. Numerical illustrations are provided.


Download Citation

Junyang Wang. Jon Cockayne. Chris. J. Oates. "A Role for Symmetry in the Bayesian Solution of Differential Equations." Bayesian Anal. 15 (4) 1057 - 1085, December 2020.


Published: December 2020
First available in Project Euclid: 16 October 2019

Digital Object Identifier: 10.1214/19-BA1183

Keywords: Lie groups , ordinary differential equations , probabilistic numerics


Vol.15 • No. 4 • December 2020
Back to Top